Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Homogeneous projective varieties with
degenerate secants

Author: Hajime Kaji
Journal: Trans. Amer. Math. Soc. 351 (1999), 533-545
MSC (1991): Primary 14M17, 14N05, 17B10, 20G05
MathSciNet review: 1621761
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The secant variety of a projective variety $X$ in $\mathbb{P}$, denoted by $\operatorname{Sec}X$, is defined to be the closure of the union of lines in $\mathbb{P}$ passing through at least two points of $X$, and the secant deficiency of $X$ is defined by $\delta := 2 \dim X + 1 - \dim \operatorname{Sec}X$. We list the homogeneous projective varieties $X$ with $\delta > 0$ under the assumption that $X$ arise from irreducible representations of complex simple algebraic groups. It turns out that there is no homogeneous, non-degenerate, projective variety $X$ with $\operatorname{Sec}X \not = \mathbb{P}$ and $\delta > 8$, and the $E_{6}$-variety is the only homogeneous projective variety with largest secant deficiency $\delta = 8$. This gives a negative answer to a problem posed by R. Lazarsfeld and A. Van de Ven if we restrict ourselves to homogeneous projective varieties.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 14M17, 14N05, 17B10, 20G05

Retrieve articles in all journals with MSC (1991): 14M17, 14N05, 17B10, 20G05

Additional Information

Hajime Kaji
Affiliation: Department of Mathematics\ School of Science and Engineering\ Waseda University\ 3-4-1 Ohkubo\ Shinjuku-ku\ Tokyo 169, Japan

PII: S 0002-9947(99)02378-8
Received by editor(s): April 9, 1996
Dedicated: Dedicated to Professor Satoshi Arima on the occasion of his 70th birthday
Article copyright: © Copyright 1999 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia